NWS La Crosse, WI wrote its last area forecast discussion before the first event at Nov 26, 3:16 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Nov 26, 3:16 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
316 PM CST Tue Nov 26 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 310 PM CST Tue Nov 26 2019
A winter storm is still on track to impact the area this evening
into Wednesday, with the heaviest band of snowfall stretching from
north-central Iowa into southeast Minnesota and north-central
Wisconsin. Amounts in this band still look to generally be in the 6
to 10 inch range, with perhaps some spots nearing 12 inches.
Overall, very little change in the snow forecast today, with
guidance remaining relatively consistent in snow band placement.
However, as is always the case with these, a small shift in storm
track could lead to relatively large changes in snow accumulation at
a given location.
As of early afternoon, the storm in the form of a closed low
pressure system was located over western Kansas, with plenty of
associated precip in the form of rain and snow across Nebraska. The
system will work northeastward through the remainder of the
afternoon, with precip entering the forecast area around 6 PM.
Initially expect most precip to be rain, but it should quickly
transition to snow in roughly the northwest half of the forecast
area as pretty good precip rates cool the column and surface
temperatures drop into the lower 30s. As the storm continues
northeastward, some dry air looks to wrap into the system and lead
to a loss of in-cloud ice. This feature seems to be a bit more
pronounced in the latest guidance, so ended up increasing ice
accumulation a bit in northeast Iowa and southeast Minnesota where
surface temperatures will be below freezing. In addition, will need
to watch just how much warm air wraps into the area, as this could
lead to lesser snowfall amounts. Guidance seems to target areas of
central Wisconsin with this possibility, but really the entire
rain/snow line could shift northwest if more warm air moves in than
anticipated. Overall the general idea is that an initial snow band
will move through this evening, followed by occasional loss of in-
cloud ice leading to periods of freezing rain through the morning.
The deformation band will then lead to a little more snow, with
finally some freezing drizzle possible at the very end we lose in-
cloud ice once again toward mid-day Wednesday. Precip should exit
the area entirely by mid-afternoon.
Farther southeast, rain will persist through much of the event, with
rainfall totals of roughly 1/2 to 3/4". Do expect some river rises
from these amounts, but not expecting any flooding at this time.
In addition to the precip, a tight pressure gradient with the storm
will lead to strong winds, with gusts in the 35 to 50 mph range.
With the strongest winds looking to be after the heaviest snow,
decided against a blizzard warning, but winds will certainly be
strong enough to lead to blowing/drifting snow and poor visibility
while the snow is falling. In addition, the strongest winds will be
enough to lead to continued impacts on roadways after the snow has
moved out. Where mainly rain falls, elected to issue a Wind
Advisory.
Bottom line, travel will be difficult to hazardous across the entire
forecast area leading into the Thanksgiving holiday.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 310 PM CST Tue Nov 26 2019
From Wednesday night into Thanksgiving, the weather looks to be
mostly cloudy across the Upper Mississippi River Valley. Low
temperatures will range from 10 to 25F on Thanksgiving morning.
The coldest temperatures will be found in southeast Minnesota and
central and north-central Wisconsin. This will be coldest start to
a Thanksgiving since 2014. On that day (November 27), the low
temperature was -8F at Rochester and 7F at La Crosse. High
temperatures during the afternoon will range from the upper 20s to
mid-30s. The coldest temperatures will be found over the snow
pack. We currently have some small precipitation chances in the
afternoon, but confidence is extremely low that they will even
occur.
On Thursday night and Friday morning, the models have slowed the
eastward progress of the warm air advection into the region. At
this time, only the NAM brings the precipitation into the area
on Thursday night. The remainder models wait until Friday. With
dry air in the mid levels, there is uncertainty on whether there
will be any ice introduction from aloft. As a result, went with a
wintry mix of rain, snow, and maybe some light freezing rain.
From Friday night into Saturday, the moisture transport will
increase ahead of a shortwave trough. This will enhance the
precipitation across the region. For areas south of Interstate 94,
the precipitation will be mainly rain and snow on Friday night
and then transition to rain. Elsewhere, the precipitation will be
primarily snow, but there will be some brief rain mixing on
Saturday afternoon. While the operational GFS has very little snow
accumulations at all, the GEFS plumes have much more snow for the
region, so there is much uncertainty with this system. For
example, the operational run has less than an inch for Rochester
and the plumes ranges from 1 to 13 inches. The differences are due
to where the deformation pivots across the region.
From Saturday night into Sunday, the precipitation intensity will
be decreasing as the low moves away from the region. With cold air
advection moving into the region, the precipitation during this
time frame will be mainly snow.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1122 AM CST Tue Nov 26 2019
MVFR conditions expected to prevail through the afternoon at both
TAF sites. A strong low pressure system will then move through
the area this evening through Wednesday, bringing gusty winds and
plenty of rain and snow to the area. Precipitation will start as
rain or a rain/snow mix, before switching to all snow at RST
through much of the remainder of the TAF period. There is a chance
some freezing drizzle develops toward the very end of the TAF
period as snow comes to an end, but confidence is low on how that
will play out. At LSE, precipitation should be mainly rain, though
IFR ceilings are expected to remain in place. Will need to refine
timing of precipitation exiting in future issuances, but current
trends suggest it could be right at the end of this TAF period.
Otherwise, gusty northeasterly winds will become northwesterly
early Wednesday morning as the low pressure system moves through
the area. Gusts at both sites will be on either side of 30 kts,
with stronger gusts possible at RST.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory from 8 AM to 6 PM CST Wednesday for WIZ041>044-
053>055-061.
Winter Storm Warning from 9 PM this evening to 6 PM CST
Wednesday for WIZ017-029-032-033.
Winter Weather Advisory from 9 PM this evening to 6 PM CST
Wednesday for WIZ034.
MN...Wind Advisory from 3 AM to 3 PM CST Wednesday for MNZ096.
Winter Storm Warning until 6 PM CST Wednesday for MNZ079-086>088-
094-095.
IA...Wind Advisory from 3 AM to 3 PM CST Wednesday for IAZ010-011-019-
029-030.
Winter Weather Advisory until 6 PM CST Wednesday for IAZ008-009-
018.
&&
SHORT TERM...CA
LONG TERM...Boyne
AVIATION...CAHazardous weather outlook, Nov 26, 2:05 PM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
205 PM CST Tue Nov 26 2019
MNZ079-086>088-094-095-WIZ017-029-032-033-271100-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-
205 PM CST Tue Nov 26 2019
This Hazardous Weather Outlook is for parts of southeast Minnesota
and west central into north central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Winter Storm Warning tonight into Wednesday.
Snow will move in this evening, becoming heavy at times tonight.
Travel will likely become hazardous quickly. Snow accumulations
of 5 to locally 9 inches is expected by the Wednesday morning
commute.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Additional snow accumulations of an inch or two may be seen
Wednesday morning along with some light freezing drizzle at
times. In addition, strong northwest winds gusting into the 35 to
45 mph range will likely produce drifting of the snow and reduced
visibility in patchy blowing snow. Hazardous travel is expected
through the day.
There are additional chances for wintry precipitation Thursday
night into the weekend which could impact travel.
.SPOTTER INFORMATION STATEMENT...
Any snowfall reports would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
Preparedness activities should continue ahead of this storm.
Keep an eye on forecast trends in case there are changes in
predicted snow.
IAZ008-009-018-WIZ034-271100-
Mitchell-Howard-Floyd-Jackson-
205 PM CST Tue Nov 26 2019
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest and central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Winter Weather Advisory In Effect Tonight into Wednesday.
A rain and snow mix to all snow is expected to move in this evening,
continuing into the overnight hours. A thunderstorm is also possible
with lightning being the main hazard. Snow accumulations of 1 to
locally 4 inches is expected by the Wednesday morning commute.
Expect some slippery roadways.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Light snow or freezing drizzle will continue Monday morning
which may produce some slippery roadways. In addition, strong
northwest winds gusting into the 35 to 45 mph range will make for
some difficult travel at times.
There are additional chances for wintry precipitation Thursday
night into the weekend which could impact travel.
.SPOTTER INFORMATION STATEMENT...
Any snowfall reports would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ096-WIZ041>044-271100-
Houston-La Crosse-Monroe-Juneau-Adams-
205 PM CST Tue Nov 26 2019
This Hazardous Weather Outlook is for extreme southeast Minnesota
and parts of west central into central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Rain showers will develop late in the day, that could mix with
snow at times tonight. A thunderstorm is also possible with
lightning being the main hazard. Snow accumulations, if any, are
expected to be minor. Advisories have been cancelled for this
area.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There could be some rain and snow around Wednesday morning, along
with a chance for patchy freezing drizzle. It will turn windy
through the day as well, with peak speeds in the 30 to 40 mph
range. A wind advisory has been issued for most of Wednesday.
There are additional chances for wintry precipitation Thursday
night into the weekend which could impact travel.
.SPOTTER INFORMATION STATEMENT...
No action is needed at this time.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ010-011-019-029-030-WIZ053>055-061-271100-
Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Vernon-Crawford-
Richland-Grant-
205 PM CST Tue Nov 26 2019
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...This Afternoon and Tonight
A few thunderstorms are possible tonight. Lightning will be the
main hazard.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Although there could be some patchy freezing drizzle around
Wednesday morning, the main story will be the strong winds that
will develop. Winds of 25 to 35 mph, gusting up to 50 mph at
times, are expected. A wind advisory has been issued for most of
Wednesday and travel could be impacted for higher profile
vehicles.
There are additional chances for wintry precipitation Thursday
night into the weekend which could impact travel.
.SPOTTER INFORMATION STATEMENT...
No action is needed at this time.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Shea